Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 54, NWS Shreveport, LA

May 16, 2020Little River County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at May 16, 2020, 2:33 PM CDT for Little River County, Arkansas; McCurtain County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 2:33 PM CDT (19:33 UTC)
Expired
May 16, 2020, 3:15 PM CDT
In force
42 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Little River County, AR, McCurtain County, OK

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:33 PM CDTTORNADO3 Sw Foreman, ARPUBLIC CAPTURED A VIDEO OF A POSSIBLE TORNADO JUST SOUTHWEST OF FOREMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WFUS54 KSHV 161933
TORSHV
ARC081-OKC089-162015-
/O.NEW.KSHV.TO.W.0054.200516T1933Z-200516T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
233 PM CDT Sat May 16 2020

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  West central Little River County in southwestern Arkansas...
  Southeastern McCurtain County in southeastern Oklahoma...

* Until 315 PM CDT.
    
* At 233 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Foreman, moving northwest at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Arkinda around 250 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Bokhoma, Tom, Moon and America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3367 9441 3364 9449 3377 9468 3386 9451
TIME...MOT...LOC 1933Z 145DEG 20KT 3368 9448 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
2 follow-up statements
203 
WWUS54 KSHV 161942
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
242 PM CDT Sat May 16 2020

ARC081-161952-
/O.CAN.KSHV.TO.W.0054.000000T0000Z-200516T2015Z/
Little River AR-
242 PM CDT Sat May 16 2020

...THE TORNADO WARNING FOR WEST CENTRAL LITTLE RIVER COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3386 9451 3376 9448 3369 9448 3367 9451
      3377 9468
TIME...MOT...LOC 1942Z 145DEG 19KT 3370 9450 

$$

OKC089-162015-
/O.CON.KSHV.TO.W.0054.000000T0000Z-200516T2015Z/
McCurtain OK-
242 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHEASTERN MCCURTAIN COUNTY...
    
At 242 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Arkinda, or near Foreman, moving northwest at 20
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern McCurtain County, including the following locations...
Bokhoma, Tom, Moon and America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3386 9451 3376 9448 3369 9448 3367 9451
      3377 9468
TIME...MOT...LOC 1942Z 145DEG 19KT 3370 9450 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
690 
WWUS54 KSHV 161952
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
252 PM CDT Sat May 16 2020

OKC089-162015-
/O.CON.KSHV.TO.W.0054.000000T0000Z-200516T2015Z/
McCurtain OK-
252 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHEASTERN MCCURTAIN COUNTY...
    
At 252 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Arkinda, or 8 miles west of Foreman, moving
northwest at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bokhoma, Moon and America. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3384 9454 3375 9450 3372 9451 3371 9454
      3380 9463 3382 9459
TIME...MOT...LOC 1952Z 145DEG 20KT 3375 9453 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 1:19 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 16, 1:19 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
119 PM CDT Sat May 16 2020

.AVIATION...

For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.

/19/

&&

.PREV DISCUSSION... /issued 1158 AM CDT Sat May 16 2020/

UPDATE...

Showers continue to develop and expand across the region late this
morning as an upper trough and closed low pivot farther eastward
into NE Texas. As more heating comes into play, expect the coverage
and intensity of convection to increase along with thunderstorms
becoming more likely through this afternoon. The current forecast
continues to reflect this, but did increase PoPs slightly for some
areas this afternoon to reflect the upward trend that is expected
as heating becomes more of a factor. Temperatures also required
some slight tweaks based on current hourly trends and with the
increase in convection through the remainder of today. Otherwise,
the forecast is on track and no other changes are planned at this
time. Updated text products have already been issued.

/19

PREV DISCUSSION... /issued 444 AM CDT Sat May 16 2020/

SHORT TERM.../Today through Sunday night/

Partly to mostly cloudy skies with a light E/SE wind this morning.
Our temps are all pretty much in the upper 60s and lower 70s, but
there are some cooler low to mid 60s residing in the I-30
corridor. KSHV radar and area mosaics are showing new shower
activity lifting into deep E TX with the large complex of storms
in the TX coastal bend. The GFS/Nam models shift this feature N
across E TX and then NE/E right over the heart of the four state
area by midnight. Both a weak surface low and a 572/3dam low over
our three states intersection at midnight. So we can expect
increasing clouds and slightly cooler than average readings as a
result for the day.

Coverage of showers and thunderstorms will be on the increase,
being diurnally driven to bring some heavy down pours. The SPC has
us in a marginal risk for severe with poor lapse rates and some
modest shear. Depending on the evolution of this system; we could
have need for a flood watch in the I-30 corridor where FFG is
lowest, but overall thinking is widespread flooding will not
occur. However, perhaps some banding or training may unfold that
could boost output for some locales. The WPC QPF is for widespread
1 to 2 inch amounts. We would need 3 to 4 inch amounts to have
need of a warning and that may occur in a few isolated trained
areas. Sunday will still be wet to start, especially in the S AR
as the upper low lumbers Eastward. We will see thinning of showers
and thunderstorms from SW to NE overnight and to rap up the
weekend as this weak surface low and upper low drift overhead.
/24/

LONG TERM.../Monday through Friday Night/

Upper trof to move well se of the region, as a closed low over the
srn Great Lakes region picks it up in the westerlies. Amplified
upper ridge axis to bisect the CONUS down the Plains, and its
influence will keep our region dry and near to above normal with
respect to temps through much of the work week.

Influence of the upper ridge to begin diminishing towards the end of
the work week, as another disturbance infringes upon the High
Plains. This may open us up to some chances for rain late in the pd,
but have stayed with the dry NBM as this is a relatively new trend.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  80  63  82 /  80  70  30  10
MLU  69  80  64  81 /  80  90  50  10
DEQ  64  82  57  82 /  80  50  10   0
TXK  67  80  60  80 /  90  60  20   0
ELD  66  78  60  81 /  90  80  30  10
TYR  66  81  62  82 /  60  50  10   0
GGG  66  81  62  82 /  70  60  20  10
LFK  67  83  64  84 /  70  50  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/24/12
Hazardous weather outlook, May 16, 5:24 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Sat May 16 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will increase across the region today and tonight.
Although widespread severe weather is not expected, a few
isolated severe thunderstorms with damaging winds and large hail
cannot be ruled out. In addition, pockets of heavy rainfall will
also be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Coverage of thunderstorms will diminish Sunday before moving east
of our region by Sunday night. Otherwise, some chances for
thunderstorms may return late in the work week. However, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

12

In the hours before

Special weather statement, May 16, 1:18 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020

TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hagansport, Mount Vernon and Purley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
      3337 9523 3321 9512 3315 9513 3306 9526
      3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523

13
Special weather statement, May 16, 2:07 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
207 PM CDT Sat May 16 2020

TXZ097-112-162000-
Cass TX-Bowie TX-
207 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND
SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maud, or 14 miles south of New Boston, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dalby Springs, Bryans Mill and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452
TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440

13
Special weather statement, May 16, 2:08 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
208 PM CDT Sat May 16 2020

TXZ097-112-162000-
Cass TX-Bowie TX-
208 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH
CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Linden, or 10 miles west of Atlanta, moving northwest
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglassville, Bryans Mill, Spring Hill and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446
TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:56 PM CDTSevere Thunderstorm WarningSHVColumbia, Union39 min
May 16, 9:57 AM CDTRiver Flood WarningSHVColumbia14 days
May 16, 3:56 PM CDTTornado WarningSHVLittle River49 min
May 16, 4:37 PM CDTFlash Flood WatchSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more14 hr
May 16, 4:37 PM CDTTornado Warning Tornado observedSHVLittle River38 min
May 16, 4:43 PM CDTTornado WarningSHVColumbia47 min
May 16, 5:16 PM CDTTornado WarningSHVLittle River, Miller29 min
May 16, 5:16 PM CDTTornado WarningSHVColumbia, Union44 min
May 16, 5:19 PM CDTTornado WarningSHVColumbia, Lafayette, Nevada41 min
May 16, 5:35 PM CDTTornado WarningSHVHempstead, Howard, Little River, Miller, Sevier40 min
May 16, 5:58 PM CDTTornado WarningSHVHempstead, Nevada47 min
May 16, 6:09 PM CDTTornado WarningSHVSevier37 min
May 16, 6:36 PM CDTFlash Flood WarningSHVHempstead, Howard, Little River, Sevier3 hr
May 16, 6:45 PM CDTTornado WarningSHVHempstead18 min
May 16, 6:48 PM CDTFlash Flood WarningSHVHempstead, Nevada117 min
May 16, 3:10 PM CDTTornado WarningSHVMcCurtain50 min
May 16, 3:11 PM CDTTornado WarningSHVMcCurtain49 min
May 16, 3:44 PM CDTTornado WarningSHVMcCurtain46 min
May 16, 3:47 PM CDTTornado WarningSHVMcCurtain43 min
May 16, 4:23 PM CDTTornado WarningSHVMcCurtain52 min
May 16, 5:12 PM CDTTornado WarningSHVMcCurtain48 min
May 16, 5:42 PM CDTFlash Flood WarningSHVMcCurtain4 hr

Nearby

Tornado Warnings in Arkansas, 2020Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.